Arkansas, 2003

Damaging Wind in Arkansas, May 16, 2003

May 16, 2003 · NWS SHV · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 16, 7:30 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 16, 7:30 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
830 PM CDT FRI MAY 16 2003

ZONES UPDATED TO INCLUDE SVR WATCH #398...VALID UNTIL MIDNIGHT.
CANCELED TOR WATCH #397 FOR PORTIONS OF NORTHEAST TEXAS AND
SOUTHWEST ARKANSAS.

13

.SHV...NONE.
Hazardous weather outlook, May 16, 11:00 AM CST, 10 hours 15 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTH LOUISIANA AND
MOST OF NORTHEAST AND EAST TEXAS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT ACROSS CENTRAL LOUISIANA INTO DEEP
EAST TEXAS.

A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
SOUTHWEST ARKANSAS DURING THE MIDDAY HOURS TODAY. SOME DAMAGING WINDS
AND MARGINALLY SEVERE HAIL ARE POSSIBLE WITH THIS SYSTEM. THIS WILL
NOT BE THE ONLY CHANCE OF SEVERE WEATHER DURING THE PERIOD. AN UPPER
LOW OVER WESTERN OKLAHOMA WILL MOVE EAST TODAY. AS IT NEARS CENTRAL
OKLAHOMA THIS AFTERNOON...ADDITIONAL THUNDERSTORMS WILL LIKELY
DEVELOP. DEEP LAYER VERTICAL SHEAR WILL INCREASE IN A VERY UNSTABLE
ATMOSPHERE...LEADING TO A FAVORABLE ENVIRONMENT FOR SEVERE
THUNDERSTORMS PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. THE GREATEST RISK FOR SEVERE THUNDERSTORMS AND TORNADOES
IS GENERALLY NORTH OF A LINE FROM NACOGDOCHES AND CENTER TEXAS TO
COUSHATTA AND MONROE LOUISIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY. THE COLD
CENTER OF THE UPPER LEVEL SYSTEM WILL STALL OVER ARKANSAS SATURDAY
AND SATURDAY NIGHT.  THE COLD AIR ALOFT WILL RESULT IN THUNDERSTORMS
WHICH COULD PRODUCE HAIL. THE MAIN AREA OF CONCERN FOR THESE STORMS
IS OVER SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

05

In the hours before

Local storm report, May 16, 7:39 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
839 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    MARSHALL                  TX   WIND DAMAGE
05/16/03   HARRISON                       TREES DOWNED THROUGHOUT
                                          THE COUNTY. REPORT FROM
                                          SHERIFFS OFFICE.

VIII.
Local storm report, May 16, 8:10 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
910 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    BOSSIER CITY              LA   WIND DAMAGE
05/16/03   BOSSIER                        TREES DOWNED SOUTH OF
                                          LOUISIANA DOWNS. REPORTED
                                          BY SPOTTERS

VIII.
Local storm report, May 16, 8:25 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
925 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    BECKVILLE                 TX   .75 INCH HAIL
05/16/03   PANOLA                         REPORT FROM SHERIFFS
                                          OFFICE.

VIII.
Local storm report, May 16, 8:43 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
943 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    SHREVEPORT                LA   WIND DAMAGE
05/16/03   CADDO                          TREES AND POWER LINES
                                          DOWNED AT MILAM AND
                                          LAWRENCE. REPORTED BY
                                          MEDIA.

VIII.
Local storm report, May 16, 8:48 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
948 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    ATLANTA                   AR   WIND DAMAGE
05/16/03   COLUMBIA                       POWER LINES DOWNED
                                          RESULTING IN GRASS FIRE.
                                          REPORTED BY SPOTTERS

VIII.
Local storm report, May 16, 9:13 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1013 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0921 PM    7 N MINDEN                LA   WIND DAMAGE
05/16/03   WEBSTER                        TREES DOWNED ALONG LA
                                          HIGHWAY 159. REPORTED BY
                                          SPOTTERS.

0936 PM    HOMER                     LA   WIND DAMAGE
05/16/03   CLAIBORNE                      TREES DOWNED ACROSS THE
                                          PARISH. REPORT FROM PARISH
                                          SHERIFF.

VIII.

The radar

The Shreveport radar (KSHV), 139 km away, was scanning. The volume nearest the first event began at 03:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
May 16, 9:15 PM CST
Where
Union County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.100, -92.567

Numerous trees down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354329.